Michigan, 2008

Hail in Michigan, April 11, 2008

April 11, 2008 · NWS IWX · 1 event in 1 county or zone

A strong cold front worked across the area during the afternoon and evening hours of the 11th. Strong wind fields were in place along with modest instability to support narrow lines of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong cold front worked across the area during the afternoon and evening hours of the 11th. Strong wind fields were in place along with modest instability to support narrow lines of thunderstorms. A few of these storms became strong and locally severe across far southern Lower Michigan. Spotters reported pea size hail with many of the storms, with one storm moving through the Coldwater area producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 11, 2:02 PM EST, 1 hour earlier.

Area forecast discussion, Apr 11, 2:02 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT FRI APR 11 2008

.SHORT TERM...
LINE OF STRONG STORMS CONTINUES TO MOVE ACROSS THE CWA THIS
AFTERNOON. COMPLEX LARGE SCALE PATTERN IS EVOLVING OVER THE AREA.
OCCLUDED LOW WAS CENTERED OVER EXTREME NORTHERN IOWA AND COLD
FRONT WAS MOVING ACROSS WESTERN INDIANA AS OF MID AFTERNOON.
EXPECT TO FRONT TO CONTINUE ITS WAY ACROSS THE AREA TONIGHT AS THE
THREAT FOR THUNDERSTORMS WILL END WITH FRONTAL PASSAGE.

OVERCAST SKIES WILL LIKELY CONTINUE TOMORROW AS WRAP AROUND
MOISTURE MOVES ACROSS THE CWA. OVERALL FORECAST NOT CHANGED TOO
MUCH AND HAVE KEPT PRECIPITATION CHANCES OVER THE ENTIRE FORECAST
AREA. OVERNIGHT LOWS WILL FALL INTO THE LOW TO MID 40S AREA
WIDE...AND WILL LIKELY NOT SEE MUCH IN THE WAY OF REBOUND
TOMORROW.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY.

NO SIG CHANGES TO LONG TERM DUE TO SOME MODEL UNCERTAINTY AS WELL AS
IMPENDING SVR POTENTIAL THIS AFTERNOON.

UPPER LOW WILL PERSIST ACROSS THE AREA INTO MONDAY. MAIN EFFECT OF
THE LOW WILL HANG ON THROUGH SUNDAY NIGHT BEFORE LOW PULLS AWAY
ENOUGH TO START LETTING SKIES CLEAR SOMEWHAT AS COLDEST POCKET OF
AIR SHIFTS EAST AS WELL. WILL MAINTAIN CURRENT POPS WHICH LOOK GOOD
AT PRESENT TIME.

NICE WARM UP STILL LOOKS TO BE IN STORE BY THE MIDDLE OF THE WEEK
WITH 850 MB TEMPS CLIMBING INTO THE 14 TO 16 C RANGE. FRONT
CONTINUES TO LOOK SLOWER YET SO WILL MAINTAIN A DRY FORECAST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ077>081.

OH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-005-
     015-016-024-025.

LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...REHBEIN
LONG TERM...FISHER
Hazardous weather outlook, Apr 11, 4:11 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EDT FRI APR 11 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
511 AM EDT FRI APR 11 2008 /411 AM CDT FRI APR 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF STRONG STORMS WITH SMALL HAIL AND WINDS BEING
THE PRIMARY THREAT.

IN ADDITION...AND NOT RELATED TO THE THUNDERSTORMS...GUSTY WINDS
OF 35 TO 45 MPH WILL BE POSSIBLE THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RECENT RAINFALL MAY PRODUCE MINOR RIVER FLOODING ON A FEW OF THE
AREA RIVERS.

VERY MINOR ACCUMULATIONS OF SLEET AND SNOW MAY MAKE SOME AREA
ROADWAYS SLICK SATURDAY NIGHT AND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
511 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM THIS MORNING INTO THE EVENING.
THUNDERSTORMS WITH LOCALLY HIGHER WINDS AND WAVES ARE ALSO POSSIBLE
DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED DURING THE WEEKEND WITH
STRONG WINDS AND POSSIBLY LARGE WAVES HAZARDOUS TO SMALL CRAFT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

SCHOTT

In the hours before

Local storm report, Apr 11, 1:56 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             5 NNW SHIPSHEWANA       41.74N  85.62W
04/11/2008  M0.38 INCH       LAGRANGE           IN   COCORAHS

&&

EVENT NUMBER 01280

LMK
Local storm report, Apr 11, 2:00 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             4 E LEESBURG            41.33N  85.77W
04/11/2008  E0.25 INCH       KOSCIUSKO          IN   TRAINED SPOTTER

&&

EVENT NUMBER 01281

LWF
Local storm report, Apr 11, 2:09 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             GOSHEN                  41.58N  85.84W
04/11/2008  E0.25 INCH       ELKHART            IN   TRAINED SPOTTER

            HAIL SLIGHTLY LARGER THAN PEA SIZE AT THE ELKHART
            COUNTY FAIRGROUNDS

&&

EVENT NUMBER 01282

LMK
Local storm report, Apr 11, 2:18 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MIDDLEBURY              41.67N  85.71W
04/11/2008  M0.25 INCH       ELKHART            IN   AMATEUR RADIO

&&

EVENT NUMBER 01283

LMK
Local storm report, Apr 11, 2:29 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             5 NNW SHIPSHEWANA       41.74N  85.62W
04/11/2008  M0.38 INCH       LAGRANGE           IN   COCORAHS

&&

EVENT NUMBER 01284

LMK
Local storm report, Apr 11, 2:58 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT FRI APR 11 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 NE MONGO              41.74N  85.16W
04/11/2008  E0.25 INCH       STEUBEN            IN   EMERGENCY MNGR

&&

EVENT NUMBER 01285

LWF

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Branch

When
April 11, 3:02 PM EST to 3:03 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.940, -85.000

Amateur radio operators observed penny size hail at the Coldwater airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81266.